Is High-dose Intranasal Fentanyl Safe in Children?

Written by Rebecca Breed

Spoon Feed
Higher doses of intranasal (IN) fentanyl for pain ranging from 2-5 μg/kg (with a maximum of 200 μg) were given in a pediatric emergency department, with no documented episodes of apnea, hypotension, or respiratory failure.

Why does this matter?
In pediatric patients, the ability to have a quick method of pain control (both to treat pain and help facilitate procedures), that does not involve IV placement, allows for much easier and potentially faster management. Additionally, at the institution at which the study took place, this is considered minimal sedation, even when used in conjunction with IN midazolam, which allows for less resource utilization and monitoring in the ED.

Nary a needle in sight
This study was a retrospective chart review of all cases over a 7 year period in which patients received greater than 100 μg IN fentanyl (3,205 patients). The average age of the patient was 13.7 years (range 5-18), and the mean initial dose was 162 μg (range 102 μg to 265 μg), with an average dose of 2.62 μg/kg. During this time period, there were 13 adverse events documented for IN fentanyl, with only 3 of them being in patients who received > 100 μg. Most of the adverse events were related to the incorrect route of dosing (IV instead of IN). One patient who received the IV equivalent dose required supplemental oxygen for desaturation but did not require invasive respiratory support. The authors note the study is limited by the voluntary reporting of safety events at the discretion of the healthcare associate; serious events, such as those requiring assisted ventilation, reversal, or admission to the hospital would have been documented by routine protocol. Authors also note 1 mL per nare is the commonly referenced maximum for IN medications for effectiveness, and higher doses of 200 μg would require 4 mL. They did not study the effect on pain reduction.

The authors also looked at the combination of IN fentanyl with IN midazolam. In their study, this combination was used 879 times, with a median initial dose of 10 mg midazolam. There were no adverse events reported with this combination.

While it would be nice to know whether the increased dosage provided additional analgesia for patients, this study at least showed minimal safety concerns regarding the use of higher dose IN fentanyl in the pediatric population. Always confirm the method of dosing with nursing to avoid potentially harmful adverse events.

Source
The Safety of High-Dose Intranasal Fentanyl in the Pediatric Emergency Department. Pediatr Emerg Care. 2022 Feb 1;38(2):e447-e450. doi: 10.1097/PEC.0000000000002627.

השארת תגובה

חייבים להתחבר כדי להגיב.

גלילה לראש העמוד

כנס האיגוד לרפואה דחופה עוד:

ימים
שעות
דקות
שניות

מהרו להרשם לסדנאות ולכנס

דילוג לתוכן
%d בלוגרים אהבו את זה: